Takotsubo Cardiomyopathy, or Broken-Heart Syndrome (March).
Ann Pharmacother. 2010 Feb 2;
Authors: Nykamp D, Titak JA
OBJECTIVE: To report a case of takotsubo cardiomyopathy, also known as apical ballooning syndrome or stress cardiomyopathy. CASE SUMMARY: A 68-year-old female with a history of hypertension, hyperlipidemia, and anxiety presented with symptoms that mimicked acute coronary syndrome (ACS); the chief symptom was chest tightness. An electrocardiogram showed normal sinus rhythm, with minimal ST elevation in the anterior leads. The patient was initially treated for ST-segment elevation myocardial infarction and symptoms resolved. Coronary angiography ruled out ACS and confirmed a diagnosis of takotsubo cardiomyopathy. DISCUSSION: Takotsubo cardiomyopathy is commonly triggered by severe emotional or psychological stress and occurs primarily in postmenopausal women. A reversible contractility abnormality of the left ventricle causes the ventricle to take on a balloon-like appearance; hence the name of tako-tsubo, a Japanese octopus fishing pot that has a narrow neck and a wide midsection. Signs and symptoms of takotsubo cardiomyopathy mimic those of ACS. Takotsubo cardiomyopathy is best diagnosed with coronary angiography, which can rule out blockage. Treatment usually consists of carvedilol and an angiotensin-converting enzyme inhibitor or angiotensin II receptor blocking agent if left ventricular ejection fraction is less than 40%. The syndrome is usually spontaneously reversible and cardiovascular function returns to normal after a few weeks. CONCLUSIONS: Takotsubo cardiomyopathy causes a reversible left ventricle dysfunction which occurs most commonly in postmenopausal women with or without cardiovascular disease. Recognition is detected with coronary angiography. It is thought to primarily be due to an abnormally high sympathetic stimulation after emotional or psychological stress. Treatment consists of an angiotensin converting enzyme inhibitor and/or beta blocker if needed for left ventricular dysfunction and possibly an anxiolytic agent.
PMID: 20124462 [PubMed - as supplied by publisher]